24 May 06
BY Juua Marders, Donald Witters
A PATIENT IN THE ICU was receiving epinephrine via infusion pump when a visitor received a call on his cell phone. When he answered, the pump increased the rate of the drip. The patient received an unintended bolus of medication and subsequently developed epinephrine toxicity.
What went wrong?
Under certain conditions, cell phone radio transmissions can cause electromagnetic interference (EMI) and disrupt the function of electrically powered medical devices-in this case, the infusion pump. Although EMIrelated patient injuries are relatively rare, sources of electromagnetic energy such as radio signals, AC power line disruptions, and electrostatic discharge can disrupt medical device performance. Although many medical devices are tested for EM1 and meet applicable performance standards, some may still be susceptible to potentially serious problems in certain situations.